: Polypharmacy, the concurrent use of multiple medications (5+) or use of unnecessary medications, is problematic in medicine. Consider “medication related problem” on the differential diagnosis and review the patient’s medications. When prescribing a medication, consider the unwanted reactions and tailor therapy, recalling that medications frequently have subtle or additive effects that may be especially problematic in the elderly. When in doubt, send a communication to a patient's PCP.The Case
: A 58 y/o with a history of hypertension and diabetes presented with weakness, vomiting, and fatigue. A basic chemistry panel returned with a creatinine of 3.8 mg/dL (last value, 0.9 mg/dL). While initially it seemed as though the gentleman had prerenal acute kidney injury from vomiting, the patient revealed he had been taking both ibuprofen and naproxen for worsening arthritis, in addition to his prescribed ace-inhibitor and thiazide diuretic. See another case in this post on medication reconciliation.
Newton's Third Law states: "For every action there is an equal and opposite reaction.”
We ponder this frequently looking at collisions or calculating billiard shots but I think this principle can be translated to medicine. In the medical realm we prescribe therapies for the primary action of that medication/intervention. Yet, unintended consequences abound. Despite the comically long “disclaimers” of side effects on advertisements, the additive effects, unintended as they may be, are often disguised in a patient’s presenting complaint. Further, patients are often prescribed medication to mask the side effects of another medication. Struck by this during medical school, I created my own version:
Westafer’s Third Law of Medicine: “For every medication action there is an unequal and unintended reaction.”
This came up recently in a discussion on Twitter regarding a new medication for hyperkalemia, targeted to combat the side effect of elevated potassium in patients on ACE-inhibitors, ZS-9
. A medication for a medication side effect (with likely more broad application in reality).
Although prescriptions from the emergency department (ED) are likely a minority of offenders with regard to the volume of inappropriate medications, awareness of the role that medications may play in the patient’s complaint. Studies show that adverse drug events (ADEs) may be responsible for 10-12% of ED visits among patients > 65 years old, although the definition of adverse drug event and determination of causality vary based on the study [1-3]. A more recent Canadian database review demonstrated a lower prevalence of ADEs generating ED visits, 0.8%, but the methods leave something to be desired .
A small study by Chin and colleagues identified ED prescriptions for analgesia, notably NSAIDs, muscle relaxants, and narcotics, as an area for future intervention . Interestingly, this paper was published prior to the massive spike in opioid prescriptions; thus, this area may be even more crucial presently .
Polypharmacy, particularly in the elderly, is associated with an increase in the prevalence of falls, mortality, hospital admission, and hospital length of stay. The elderly are more susceptible to many of these effects as clearance and metabolism change with age, and elderly patients tend to be on more medications.
Drug-drug interaction - A medication alters the activity of another. Example: warfarin + ciprofloxacin -> supratherapeutic INR and may lead to increased bleeding.
Drug-disease interaction - Medications that should be avoided in patients with specific medical conditions.
- Example: Use of aspirin 325 mg or non-steroid anti-inflammatories in patients with peptic ulcer disease.
- Many medications have more pronounced adverse effects in elderly patients, often because the pharmacokinetics, such as renal excretion, are altered and may predispose patients to acute kidney injury, delirium, or orthostatic hypotension. Check out this podcast
- Example: Anticholinergic properties are abundant in medications, including antidepressants, antihistamines, and antipsychotics. In the elderly these effects are more pronounced and are associated with hallucinations, impaired memory, tachycardia, falls, constipation, etc.
Unnecessary - Medications are frequently initiated and then continued without re-examination for appropriateness. A study of Veterans Association hospital discharges of patients age >65 y/o classified as "frail" found that 44% had at least one unnecessary medication at discharge . These medications contribute to increase cost and may play a role in further drug interactions or adverse effects.
- Example: A H2 blocker such as ranitidine may be prescribed for prophylaxis but the anticholinergic effects can contribute to diminished cognition, constipation, etc (see above).
Under-recognized A prospective observational study by Hohl and colleagues of ED patients > 65 y/o in Canada found ADEs in 8.3%-12.3%, depending on the breadth of the definition of ADEs. A prospective study by Hohl et al found that many ADEs in the ED were not attributed as medication related, particularly in the older population .
- Consider the Third Law of Medication when pondering the differential diagnosis. For example, geriatric fall patients should probably be screened for polypharmacy (What medications is the patient on? Can the problem be explained by a medication?) and while prescribing medications (Is the medication truly necessary? Will it interact with any of their medications? Does the patient need a bowel regimen or other precautions?)
- Medication review in the ED. The ED encounter can serve as an opportunity for an outsider to glance at the patients medications to gain a sense as to whether something may be dangerous or warrant further discussion with their primary physician.
- Judicious prescription of medications. In the ED, we often write for short courses of medication and may be lulled into the sense that these prescriptions don't matter, yet they may carry an unintended reaction. Be familiar with medications that are common offenders.
- The Beers' List has a long list of medications to avoid in the elderly, but often these aren't the biggest offenders (also note the STOPP criteria). The most common medications associated with ADEs, implicated in 67% of hospital admissions according to a national survey database, were:
- warfarin (33.3%)
- oral antiplatelet agents (13.3%)
- oral hypoglycemic agents (10.7) [1,4]
- Targeted feedback to general practitioners regarding potentially problematic medications. Many health systems and electronic medical records have easy ways to send messages to primary care physicians. In the ED haste, these communications frequently take a back seat but may be important. Yet, the ACEP Geriatric ED guidelines recommend referral to PCP for any concern for polypharmacy (>5 medications) or presence of any high risk medication .
- ED pharmacists. Many study authors have called for increasing the role of ED pharmacists in identifying ADE related to medications .
1.Budnitz DS, Lovegrove MC, Shehab N, Richards CL. Emergency hospitalizations for adverse drug events in older Americans. N Engl J Med. 2011;365:(21)2002-12.
2. Banerjee A, Mbamalu D, Ebrahimi S, Khan AA, Chan TF. The prevalence of polypharmacy in elderly attenders to an emergency department - a problem with a need for an effective solution. Int J Emerg Med. 2011;4(1):22.
3. Budnitz DS, Shehab N, Kegler SR, Richards CL. Medication use leading to emergency department visits for adverse drug events in older adults. Ann Intern Med. 2007;147:(11)755-65.
4.Bayoumi I, Dolovich L, Hutchison B, Holbrook A. Medication-related emergency department visits and hospitalizations among older adults. Can Fam Physician. 2014;60:(4)e217-22.
5. Chin MH, Wang LC, Jin L, et al. Appropriateness of Medication Selection for Older Persons in an Urban Academic Emergency Department. Acad Emerg Med. 2007;6(12):1232–1242.
6. Ruscitto A, Smith BH, Guthrie B. Changes in opioid and other analgesic use 1995-2010: Repeated cross-sectional analysis of dispensed prescribing for a large geographical population in Scotland.Eur J Pain. 2015 Jan;19(1):59-66.
7. Robitaille C, Lord V, Dankoff J, et al. Emergency Physician Recognition of Adverse Drug-related Events in Elder Patients Presenting to an Emergency Department. 2005;12(3).
8.Hajjar ER, Hanlon JT, Sloane RJ, et al. Unnecessary drug use in frail older people at hospital discharge. J Am Geriatr Soc. 2005;53:(9)1518-23.
9. Hohl CM, Zed PJ, Brubacher JR, Loewen PS, Purssell RA. Do Emergency Physicians Attribute Drug-Related Emergency Department Visits to Medication-Related Problems? YMEM. 2009;55(6):493–502.e4.